Q & A Library
Gingival Overgrowth: Gums Growing Over Teeth?
My 13-year-old daughter's gums seem to be growing down over her top teeth, which worries both her and me. Is there a nutritional deficiency or overload that might be causing this?
Answer (Published 11/10/2011)
The condition you describe is called gingival overgrowth or gingival hypertrophy. It usually is a reaction to pharmaceuticals, especially those drugs used to treat high blood pressure and prevent seizures. The immunosuppressant cyclosporine can also cause it. When drugs are the cause, the gum overgrowth is usually noticeable about a month after starting the medication.
The advancing gums are usually red and inflamed, and the condition is often painful and disfiguring, as the gums tend to bleed and teeth may loosen. Chewing, eating, and speaking can become difficult, and patients have an increased risk of oral infections and gum disease.
I discussed your question with Sanford Newmark, M.D., head of the Pediatric Integrative Neurodevelopmental Clinic at the Osher Center for Integrative Medicine at the University of California, San Francisco. He told me that the hormonal changes of puberty can also lead to gingival overgrowth, which he said is probably the cause in your daughte’s case, if she is not on medication, given her age.
While the condition is likely to reverse itself once she is past puberty, Dr. Newmark suggests that you take your daughter to see a dentist, preferably a holistic or integrative one, because good dental hygiene can make a big difference.
Dr. Newmark also notes that severe vitamin C deficiency (scurvy) can be the cause of gingival overgrowth, but that is very rare in the United States today and unlikely to be your daughter’s problem.
When a drug reaction is the cause of gingival overgrowth, getting off the drug responsible may halt its progress, but won’t necessarily reverse it, particularly if it has been going on for a long time. Antibiotics and antifungal medications may help, and a study published in the April 2011 issue of Neurology suggests that folic acid supplementation may lessen overgrowth caused by the antiseizure drug phenytoin (Dilantin).??? Treatment still involves good dental hygiene and possibly dental surgery.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.